Hello everyone, long time no hear from me ~ sorry! I’ve been following all of you on your blogs but wasn’t able to leave comments. That was tough….months of silence.

I missed blogging and it is the means that family and friends keep in closer touch with us. The age of letters and mail has disappeared along with my youth…so time to adapt and keep up with the kids! Not only am I refreshed and much more positive about life, I have a NEW TOY to help me post updates…..

thumbnail
A LAPTOP!!!

Oh what fun! For the last 2 weeks I’ve been exploring this grand new freedom…and loving it. No longer do I wait until 11 pm or midnight to use the “family” computer in the kitchen! Now when I spend time with my son, we are both happier ~ I have something to do while visiting him…other than just admire his Wii game…and so I hang around longer and have plenty to keep me occupied on the side. I don’t have to share this either!! Although hubby was wonderful to get me this surprise….

So here I am and here we are.

I have lots to tell you but all in good time. There is something I want to show you ~ the picture may not be pretty but life isn’t always pretty either as we well know. Take a look at the picture and guess what is going on. Why is one foot a different shade than the other? If you already know the answer well don’t shout it out! I want everyone to have a turn here, thinking about what might be going on….

My tootsies

My tootsies

Well…..have any ideas? Need a little more help? Maybe another picture? Be warned though ~ this one is graphic and if you have a weak stomache well maybe you want to skip it…curious yet?

More of my fabulous foot....

More of my fabulous foot....

Have I kept you in suspense long enough? Okay….

My leg looks so um….wonderful….because it hides a secret.

A bloodclot or two. Nice, eh? It started 2 days after my 45th birthday. Happy birthday to me, have a great day and enjoy it because the warranty on all your creaky joints and limbs just expired ~ hip hip hooray! So what happened, you ask. WTF?

It started as a pinching feeling in my knee. I was sitting at the movie theatre and could not get comfortable because my knee pinched. That was odd as I’d done nothing to injure it. That was a Thursday evening. On Friday, at work, I recall that standing on the leg caused me pain, on and off, all day. No matter, the weekend was upon me and so I rested the next 2 days, keeping my leg up. I figured a strain somehow or something.

By Tuesday morning I was very uncomfortable and so went to the hospital to get it checked out. The doctor did a cursory exam and proclaimed my problem as not serious and just a common strain injury. Even though I know my body and knew nothing had happened to cause that pain in my knee ~ and now a bit down my calf, I couldn’t convince the doctor it was something worthy of a closer look. I stopped listening to myself and slunk off feeling I’d just wasted everyone’s time.

Except the pain didn’t go away. It got worse.

By Friday I was having difficulty walking on that leg or putting any weight on it. I became convinced again, that something else was going on. So I went to the hospital, a different one, and again went through the usual gauntlet of nurses who raised their eyebrows at my urgent problem. Finally a doctor came through and after examining my leg and talking to me, he decided to order an ultrasound. He assured me that it wouldn’t show anything and he didn’t think there would a blood clot but where the pain had been consistent for 8 days it wouldn’t hurt.

Lo and behold, a bloodclot. A big one, all through my lower leg. The specialist I spoke to that day seemed to indicate that all the major veins in my lower leg probably had clots. Of course he felt he needed to chastise me about my weight. Let’s just say I wasn’t receptive to any advice that particular day and so he got a piece of my mind. We went back and forth, arguing and fighting while the poor ultrasound technician wondered what the heck was going on.

We finally conceded that perhaps neither party would back off his/her opinion. So he told me that the clot was at the watermark point, the knee, at and below which the clot is not treated. The body is left to break it up. I was advised to go immediately to the ER if the pain changed, if I had shortness of breath, etc, etc. So away I went, home for the weekend.

Oh it got worse. Very fast. By Sunday morning my entire lower leg, knee, and section above my knee was pinching and stinging. I couldn’t put any weight on my leg and the pain was making me cry. My husband adamently advised me to go to the hospital when I told him the pain was above my knee. I didn’t want to go back to the ER again….several hours just to see a doctor, another ultrasound, and whatever else they wanted to do. It was a beautiful day out and I certainly didn’t want to spend it in the ER.

I went though and was put through quickly. Due to the fact that a clot was already diagnosed, it put me at a level 2 in the ER. Another ultrasound was run and sure enough, the blood clot had now grown to include an area above my knee. That promted therapy to start. A clot occurring above the knee is in a major vein where it is easier for a clot to break off and travel up to the heart. Through the heart and into the lung. That is called a Pulmonary Embolism and it is responsible for a lot of sudden deaths in North America every year.

Such a cheery thought. I got a shot in my stomach and some pills to take. The pills are Warfarin; otherwise known as Coumadin or……seriously……rat poison. The shot was Lovenox. Along with that I also got a referral to the anti-coagulant clinic. Thus began a very busy three month period. The clinic taught me how to inject myself with the Lovenox; I had to give myself 2 injections into my stomach a day, for 5 days, until the Warfarin levels were high enough to work on the blood clots.

The aim of the anticoagulant is twofold:

1. Prevent the blood clot from growing any bigger.
2. Prevent a piece of the clot from breaking off and travelling to the heart or lungs.

The drugs do not dissolve the clot; that is left up to the body. The doctors told me it can take a year to dissolve. There is also another little side effect. The damage is sometimes permanent. The veins are either damaged or destroyed
so other (smaller) veins are forced by the blood to expand and do the job the bigger ones used to do. So my leg swelled, like to 4 times its normal size. When the skin split it oozed a clear liquid ~ blood platelets my doctor told me. Squeezed apart from the pressure in my leg.

Three months later I’m ending my course of treatment; finishing with the Warfarin. My foot and leg looks as it does in the photos above – I took them this morning. The purple splotches is an effect from the blood clot. I think it will be a permanent testament to this period of time. I have to wear a compression stocking now. For a year or two. A pair of those hideous things cost $110 and are n-a-s-t-y to get on, let alone get used to. I hate them. It does keep the swelling down though although it isn’t as big a problem as it once was.

So I have been busy going to the hospital often, to have my Warfarin levels checked and my medication adjusted. If the anti-coagulation rate is too high then I can bleed internally or my blood won’t clot in a reasonable time if I cut myself. If the level is too low than I can get myself another clot. The standard treatment is a 3 month course of Warfarin. Then a three month rest from the drug after which time, a comprehensive blood test will be done to see if I still have clotting factors in my blood. If so then guess what? I’m back on the Coumadin/Warfarin the rest of my life.

So won’t you hang around with me for a few months? Stop by to see what the final result is? check out pictures from our summer vacation? Visit for a little? I missed you while I was gone.

Advertisements